Alert archive / Arkansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 421, NWS Little Rock, AR

October 24, 2001Bradley County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Oct 24, 2001, 5:34 PM CDT for Bradley County, Arkansas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 5:34 PM CDT (22:34 UTC)
Expired
Oct 24, 2001, 6:15 PM CDT
In force
41 min
Issued by
NWS Little Rock, AR
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bradley County, AR

What was reported inside it

TimeReportWhereRemark
Oct 24, 5:58 PM CDTHail 1Hermitage, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 5:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS54 KLZK 242235
SVRLIT
ARC011-242315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
534 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 615 PM CDT

* AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HERMITAGE...OR ABOUT 15 MILES SOUTHEAST OF
  HAMPTON...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL SOUTHEASTERN BRADLEY COUNTY AROUND 550 PM CDT

&&

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCED WARNING. REMAIN CALM...BUT BE ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS.

THE MAIN SEVERE WEATHER THREAT IN THE WARNING AREA IS STRONG AND
GUSTY WINDS. SOME DAMAGE MAY OCCUR SUCH AS DOWNED TREES OR TREE LIMBS
AND POWER LINES. THE STORM MAY ALSO PRODUCE HAIL IN SOME AREAS. FOR
YOUR PROTECTION...GO INDOORS UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3326 9205 3336 9234 3352 9226 3346 9202
          3344 9199 3341 9199 3336 9196 3330 9197
          3330 9199 3328 9200

$$

32

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 3:00 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Oct 24, 3:00 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT WED OCT 24 2001

LEFT OVER WEATHER WILL BE THE FIRST CONCERN. MOST OF THE
PRECIPITATION WILL BE OVER BY 00Z THU...BUT I WILL NEED TO HAVE SOME
MENTION OF IT EARLY. COOLING DOES NOT SHOW UP AS STRONG AS GUIDANCE
HAD WITH EARLIER PACKAGES. STRONG GRADIENT WILL KEEP THE AIR MIXED
SO IT WILL COUNTERACT A BIT THE COLD ADVECTION. WINDY TONIGHT WITH
CAUTION ADVISED ON LAKES FOR THE ENTIRE FORECAST AREA. NORTHWEST
ZONES WILL BE CLEAR RIGHT OFF THE BAT WITH THE REMAINING ZONES
CLEARING DURING THE NIGHT. DRY AIR WILL KEEP SUNNY/CLEAR SKIES FROM
THURSDAY ON INTO THE EXTENDED. AVN SURFACE WINDS SHOW GRADIENT
STAYING UP MOST OF THE TIME DURING THE SHORT RANGE FORECAST...SO
TOOK OUT THE MENTION OF FREEZE OR FROST SINCE TEMPS WILL STAY UP
ALONG WITH THE WINDS. IN THE EXTENDED...KEPT THE CHANCE OF FROST FOR
SUNDAY ACROSS THE NORTH ONLY. 32

.LIT...NONE.

In the hours before

Special weather statement, Oct 24, 3:50 PM CDT, 1 hour 44 minutes before
ARZ007-016-024-025-032>034-242130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
350 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 798 WHICH WAS ISSUED EARLIER THIS AFTERNOON FOR
PARTS OF NORTH CENTRAL AND NORTHEASTERN ARKANSAS IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES...

...FAULKNER...CLEBURNE...AND SHARP...

TORNADO WATCH NUMBER 798 REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES IN NORTH CENTRAL AND NORTHEASTERN ARKANSAS...

...INDEPENDENCE...JACKSON...WHITE...AND WOODRUFF...

AT 350 PM CDT...A LINE OF THUNDERSTORMS...SOME STRONG...EXTENDED
FROM NEAR TUCKERMAN TO SEARCY TO NEAR CABOT. WIDELY SCATTERED
THUNDERSHOWERS WERE OCCURRING OVER THE REMAINDER OF CENTRAL AND EAST
CENTRAL ARKANSAS.

22
Special weather statement, Oct 24, 4:03 PM CDT, 1 hour 31 minutes before
ARZ007-016-025-033-034-045>047-056-057-064-065-250000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
403 PM CDT WED OCT 24 2001

...SLIGHT RISK OF SEVERE WEATHER IN EASTERN ARKANSAS INTO EARLY
EVENING...

THERE IS A SLIGHT RISK OF SEVERE WEATHER IN MUCH OF EASTERN
ARKANSAS THROUGH EARLY THIS EVENING.

STRONG THUNDERSTORMS AHEAD OF A COLD FRONT HAVE BEEN PRODUCING VERY
STRONG WINDS. THESE STORMS DEVELOPED JUST AHEAD OF A COLD FRONT.
THE FRONT WILL MOVE OUT OF ARKANSAS THIS EVENING...TAKING THE
THUNDERSTORMS WITH IT.

DUE TO STRONG WINDS ALOFT...DAMAGING WINDS WILL CONTINUE TO BE THE
GREATEST SEVERE WEATHER THREAT...BUT THERE COULD BE SOME LARGE HAIL
AS WELL. AN ISOLATED TORNADO CANNOT BE RULED OUT.

STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND EMERGENCY MANAGERS
WILL BE NEEDED UNTIL THE THUNDERSTORMS MOVE EAST OF ARKANSAS THIS
EVENING.

28
Local storm report, Oct 24, 4:14 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
414 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    2 E MAMMOTH SPG           AR   .75 INCH HAIL
10/24/01   FULTON                         REPORTED BY POST OFFICE.

0243 PM    HARDY                     AR   WIND DAMAGE
10/24/01   SHARP                          TREE DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

0245 PM    CHEROKEE VLG              AR   WIND DAMAGE
10/24/01   SHARP                          TREE DOWN AT HIGHLAND.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0255 PM    CAVE CITY                 AR   WIND DAMAGE
10/24/01   SHARP                          TREE DOWN. REPORTED BY
                                          SHERIFFS OFFICE.

0338 PM    OIL TROUGH                AR   57 MPH TSTM GUST
10/24/01   INDEPENDENCE                   REPORTED BY STORM
                                          SPOTTER.
Local storm report, Oct 24, 4:22 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
422 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    GARNER                    AR   WIND DAMAGE
10/24/01   WHITE                          TREE THROUGH THE ROOF
                                          OF A HOUSE. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, Oct 24, 4:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
450 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    4 W GRUBBS                AR   .88 INCH HAIL
10/24/01   JACKSON                        REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Oct 24, 5:15 PM CDT, 19 minutes before
ARZ016-025-033-034-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
515 PM CDT WED OCT 24 2001

TORNADO WATCH NUMBER 798 WHICH WAS ISSUED EARLIER THIS AFTERNOON FOR
PARTS OF NORTH CENTRAL AND NORTHEASTERN ARKANSAS IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES...

...INDEPENDENCE...JACKSON...WHITE...AND WOODRUFF...

AT 510 PM CDT...WIDELY SCATTERED THUNDERSTORMS...A FEW SEVERE...
CONTINUED OVER PARTS OF EAST CENTRAL AND SOUTHEASTERN ARKANSAS. THE
STORMS WERE MOVING EAST AT 45 MPH.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:32 PM CDTSevere Thunderstorm WarningLZKFulton, Sharp28 min
Oct 24, 3:58 PM CDTSevere Thunderstorm WarningLZKWhite32 min
Oct 24, 4:01 PM CDTSevere Thunderstorm WarningLZKJackson19 min
Oct 24, 4:17 PM CDTSevere Thunderstorm WarningLZKWoodruff43 min
Oct 24, 4:53 PM CDTSevere Thunderstorm WarningLZKPrairie22 min
Oct 24, 4:58 PM CDTSevere Thunderstorm WarningLZKMonroe32 min
Oct 24, 6:04 PM CDTSevere Thunderstorm WarningLZKDesha21 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.